The patient has Alzheimers disease,
characterized by a decrease in cholinergic activity in the brain. Addition of
diphenhydramine, a drug with anticholinergic properties, was likely responsible
for her worsening mentation and agitation (ie, drug-induced delirium and
drug-disease interaction). Her urinary retention and constipation were also
drug-induced, although fecal impaction is a possible cause of the distended
bladder. An increase in the dose of donepezil will not help her worsened mental
state and agitation. Rather, a review of the drugs she is taking and discontinuing
any offending agents (in this case, diphenhydramine) is the best approach in
- Increase the dose of donepezil.
1. Dharmarajan TS, Tota R. Appropriate prescribing of medications in older adults. Fam Pract Recert 2000;22:29-38.
2. Leipzig RM. Pharmacology and appropriate prescribing. In: Cobbs EL, Duthie EH, Murphy JB, editors. Geriatrics review syllabus, 4th ed. Dubuque (IA):
Kendall/Hunt Publishing Co; 1999:30-5.
3. Schwartz JB. Clinical pharmacology. In: Hazzard WR, Blass JP, Ettinger WH, et al, editors. Principles of geriatric medicine and gerontology. 4th ed. New York: McGraw-Hill, Health Professions Division; 1999:303-31.
Click here to return to the questions
Seminars in Medical Practice
Hospital Physician Board Review Manuals
Copyright © 2009, Turner White Communications
Updated 1/04/08 kkj